MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number M5IVL6560
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/23/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The ivl catheter, as well as the introducer sheath and guidewire (not manufactured by shockwave), were returned for evaluation.The evaluation of the returned devices revealed observed kinks on the ivl catheter shaft and introducer sheath.Additionally, damage and separation of the bmw guidewire was confirmed.The detachment of the guidewire may have been due to the excessive force during withdrawal of the catheter from the patient.The ivl device was successfully removed from the patient, and the detached wire was snared and removed from the patient without incident.There were no patient sequelae, and there was no clinically significant increase in procedure time as a result of this event.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation does not reveal any issues with the manufacturing of the device.The device passed all of swmi's acceptance criteria prior to shipping.It is worth noting that the separated guidewire was not a shockwave device and the timing of the guidewire separation does not coincide with the ivl usage in the patient.This report is being filed out of an abundance of caution.
 
Event or Problem Description
A shockwave intravascular lithotripsy (ivl) m5 6.5x60 device was used for a short (3mm), strongly calcified cfa lesion (profunda).The lesion was difficult to cross with the wire, but was ultimately achieved via retrograde.The vessel was pre-dilatated first with 4.0mm balloon, followed by treatment with the ivl 6.5mm catheter with 4 cycles with a good result.The physician experienced resistance in pulling back the ivl catheter to the tip of the introducer sheath; the physician attempted to pull a little bit harder without success so the sheath and ivl catheter were removed together.Following successful removal of the ivl device, a new crossover sheath was advanced, during which a guidewire separation was observed inside the patient.New retrograde access was obtained, and the broken wire was successfully snared and removed from the patient.The physician believes that the guidewire damage was indirectly connected with the removal of the ivl catheter due to the fact that the force required to pull on the catheter was stronger than usual.

Brand Name
SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC
5403 betsy ross drive
santa clara CA 95054
MDR Report Key11457880
Report Number3015053858-2021-00004
Device Sequence Number4523559
Product Code PPN
UDI-Device IdentifierM732M5IVL65600
UDI-PublicM732M5IVL65600
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K180958
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2021
Device Model NumberM5IVL6560
Device Catalogue NumberM5IVL6560
Device Lot NumberP191203C
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/23/2021
Initial Report FDA Received Date03/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;